Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 40, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jul 28, 2016, 11:26 AM EDT for Clark County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 11:26 AM EDT (15:26 UTC)
- Expired
- Jul 28, 2016, 2:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Clark County, KY
The radar
The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652
WGUS53 KLMK 281526
FFWLMK
KYC049-281830-
/O.NEW.KLMK.FF.W.0040.160728T1526Z-160728T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1126 AM EDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLARK COUNTY IN CENTRAL KENTUCKY...
* UNTIL 230 PM EDT
* AT 1124 AM EDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
ALONG OLD RUCKERVILLE ROAD SOUTHEAST OF WINCHESTER. UP TO TWO
INCHES OF RAIN HAVE ALREADY FALLEN.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
WINCHESTER...LOG LICK...THOMSON...OLIVERS...RUCKERVILLE...
SEWELL SHOP...PINCHEM...FOREST GROVE...LYNDALE AND RIGHTANGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3792 8399 3790 8399 3786 8401 3787 8403
3784 8400 3783 8404 3785 8406 3782 8407
3786 8409 3785 8411 3787 8413 3786 8416
3788 8418 3787 8422 3789 8423 3788 8426
3792 8427 3790 8433 3810 8407 3794 8397
$$
RAS1 follow-up statement
905
WGUS73 KLMK 281830
FFSLMK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT THU JUL 28 2016
KYC049-281839-
/O.EXP.KLMK.FF.W.0040.000000T0000Z-160728T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK KY-
230 PM EDT THU JUL 28 2016
...THE FLASH FLOOD WARNING FOR CLARK COUNTY WILL EXPIRE AT 230 PM
EDT...
THE HEAVY RAIN HAS ENDED AND THE FLOOD THREAT WILL CONTINUE TO
DIMINISH. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. TURN
AROUND, DON'T DROWN!
LAT...LON 3792 8399 3790 8399 3786 8401 3787 8403
3784 8400 3783 8404 3785 8406 3782 8407
3786 8409 3785 8411 3787 8413 3786 8416
3788 8418 3787 8422 3789 8423 3788 8426
3792 8427 3790 8433 3810 8407 3794 8397
$$
RASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:52 AM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 28, 6:52 AM EDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
652 AM EDT THU JUL 28 2016
...Updated Aviation Discussion...
.SHORT TERM (Now through Friday)...
Issued at 300 AM EDT Thu Jul 28 2016
...Heavy Rainfall This Morning...
The synoptic pattern early this morning features a ridge across the
western CONUS, with a low-amplitude trough across the Northeast. A
shortwave trough emanating from the Gulf of Mexico was located
across western TN/southwest KY, and will be the main focus of the
short term period.
Convection continues to affect much of the region this morning,
especially areas along and east of Interstate 65. With the
approaching vort max, moisture transport aided by a seasonally
moderate low-level jet has commenced. This transport of a very high
PWAT airmass (values in excess of 2.25") into an old frontal
boundary and lingering outflow boundaries from yesterday's
convection has resulted in widespread thunderstorm development.
Instability is not very impressive, but low centroid storms in this
high PWAT airmass has resulted in heavy rain makers which will
continue to push off to the northeast through the morning hours.
Luckily, storm motions have been just to the north of the main
boundary orientation, which has kept flash flooding at a minimum
thus far. However, will continue to watch for localized flash
flooding through the morning hours in some areas where storms are
able to train. The Flash Flood Watch was expanded to the north
earlier this morning to account for the heavier rains pushing into
lower flash flood guidance areas, especially across the northern
Bluegrass region.
For this afternoon, deep moisture transport will push off to the
east of the region as the vort max pivots through the area. Still
think there will be some scattered thunderstorm development behind
this morning's convection later this afternoon into early this
evening, but most activity will likely stay along/west of I-65 where
atmospheric recovery seems more plausible. In coordination with
surrounding offices, will keep the Flash Flood Watch up through this
afternoon/evening to account for this, but will trim the expiration
time up to 06Z Friday. Day shift may be able to cancel the watch
completely this afternoon if current trends hold.
Convection should diurnally wane tonight with the loss of daytime
heating and no apparent synoptic trigger. Overnight lows will dip
into the upper 60s and low 70s.
The upper-level flow will turn a bit more zonal on Friday, with weak
perturbations in the flow traversing through it. Therefore, will
continue with scattered convection on Friday, mainly in the
afternoon and early evening.
.LONG TERM (Friday Night through Wednesday)...
Issued at 330 AM EDT Thu Jul 28 2016
The synoptic pattern at the start of the long term period will
feature a low-amplitude trough persisting across the eastern CONUS,
with a ridge over the West. This will keep the Ohio Valley within
northwest flow through the upcoming weekend, before heights start to
rise by the middle of next week.
Will continue with an ensemble approach to the forecast through the
period given there is not a whole lot synoptically to focus on.
Precipitation chances will come down to where an effective boundary
is pushed (or not pushed) by convection each day. At this time, it
appears Saturday will be the best chance for showers/storms through
the period, with the boundary perhaps sagging south enough to lower
chances in the northern CWA Sunday through early next week. Heights
will rise early next week which will allow for another warmup as
highs climb back into the upper 80s/90s. Will have to watch trends
through the middle of next week as we will still be on the edge of
the building ridge, which could put the region in a favored path for
MCSs.
&&
.AVIATION (12Z TAF Update)...
- KSDF 272333
WRKAVN
Issued at 650 AM EDT Thu Jul 28 2016
Thunder coverage is becoming less each hour, but very moist airmass
will mean a good shot at showers the rest of the day. Cannot rule
out a strike or two, but will handle with amendments as needed. Cigs
still expect to go into the IFR range. Winds will continue to be
light and variable with a general southwest component.
&&
.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch through late tonight for KYZ026>043-045>049-
053>057-061>067-070>078-081-082.
IN...NONE.
&&
Short Term........KJD
Long Term.........KJD
Aviation..........RJSHazardous weather outlook, Jul 28, 3:44 AM EDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 344 AM EDT THU JUL 28 2016 KYZ026>043-045>049-053>057-061>067-070>078-081-082-290745- OHIO-GRAYSON-HARDIN-BULLITT-JEFFERSON-OLDHAM-TRIMBLE-HENRY-SHELBY- FRANKLIN-SCOTT-HARRISON-SPENCER-ANDERSON-WOODFORD-FAYETTE-BOURBON- NICHOLAS-NELSON-WASHINGTON-MERCER-JESSAMINE-CLARK-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 344 AM EDT THU JUL 28 2016 /244 AM CDT THU JUL 28 2016/ ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL REMAIN WIDESPREAD THIS MORNING...BEFORE BECOMING MORE SCATTERED THIS AFTERNOON AND THIS EVENING. THE MAIN THREATS WILL BE LOCALIZED FLASH FLOODING AND LOCALLY GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THE END OF THE WORK WEEK AND INTO AT LEAST THE FIRST PART OF THE WEEKEND. THE STRONGER STORMS WILL PRODUCE TORRENTIAL RAINFALL...RESULTING IN LOCALIZED FLOODING. GUSTY WINDS ARE ALSO POSSIBLE IN SOME OF THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING. INZ076>079-083-084-089>092-KYZ023>025-290745- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...BRANDENBURG 344 AM EDT THU JUL 28 2016 /244 AM CDT THU JUL 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREATS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THE END OF THE WORK WEEK AND INTO AT LEAST THE FIRST PART OF THE WEEKEND. THE STRONGER STORMS WILL PRODUCE TORRENTIAL RAINFALL...RESULTING IN LOCALIZED FLOODING. GUSTY WINDS ARE ALSO POSSIBLE IN SOME OF THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS AND ANY FLOODING. KD
In the hours before
Local storm report, Jul 28, 5:30 AM EDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 AM FLASH FLOOD 3 NNW OXFORD 38.30N 84.56W
07/28/2016 SCOTT KY LAW ENFORCEMENT
HIGH WATER ON ROGERS GAP ROAD NEAR HWY 25.
&&
RJSSpecial weather statement, Jul 28, 8:02 AM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
802 AM EDT THU JUL 28 2016
KYZ054-062>066-074-076-281230-
HART-METCALF-EDMONSON-CASEY-GREEN-MARION-BARREN-TAYLOR-
802 AM EDT THU JUL 28 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARION...WEST CENTRAL
CASEY...GREEN...SOUTHEASTERN HART...NORTHWESTERN METCALFE...
NORTHEASTERN BARREN...SOUTHEASTERN EDMONSON AND TAYLOR COUNTIES...
AT 759 AM EDT/659 AM CDT/...AN AREA OF VERY HEAVY SHOWERS WITH
EMBEDDED THUNDERSTORMS WAS LOCATED 9 MILES NORTH OF GLASGOW...MOVING
NORTHEAST AT 35 MPH. RAINFALL AMOUNTS OF UP TO 1 INCH WILL OCCUR
WITH THIS AREA OF VERY HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
GLASGOW...CAMPBELLSVILLE...LEBANON...GREENSBURG...MUNFORDVILLE...
MONROE...HORSE CAVE...CAVE CITY...PARK CITY AND BRADFORDSVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3715 8613 3747 8549 3747 8547 3748 8547
3763 8518 3743 8503 3730 8513 3731 8518
3728 8519 3726 8525 3726 8527 3725 8531
3724 8531 3699 8602
TIME...MOT...LOC 1159Z 234DEG 47KT 3712 8598
JDGLocal storm report, Jul 28, 10:58 AM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1058 AM EDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM HEAVY RAIN 1 ENE CAMPBELLSVILLE 37.36N 85.33W
07/28/2016 M3.25 INCH TAYLOR KY EMERGENCY MNGR
SINCE MIDNIGHT.
&&
NWS LOUISVILLE KY
IRIS SYSTEMThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:32 PM EDT | Special Weather Statement | LMK | Bourbon | 28 min |
| Jul 27, 10:45 PM EDT | Special Weather Statement | LMK | Nicholas | 30 min |
| Jul 28, 12:03 AM EDT | Special Weather Statement | LMK | Franklin, Shelby | 42 min |
| Jul 28, 12:50 AM EDT | Special Weather Statement | LMK | Logan | 40 min |
| Jul 28, 1:19 AM EDT | Areal Flood Advisory | LMK | Butler, Edmonson, Logan, Warren | 116 min |
| Jul 28, 2:34 AM EDT | Areal Flood Advisory | LMK | Boyle, Marion, Mercer, Washington | 116 min |
| Jul 28, 3:12 AM EDT | Special Weather Statement | LMK | Spencer | 18 min |
| Jul 28, 3:30 AM EDT | Areal Flood Advisory | LMK | Franklin, Scott, Shelby, Spencer | 2 hr |
| Jul 28, 3:40 AM EDT | Flash Flood Warning | LMK | Franklin, Scott, Shelby, Spencer | 3 hr |
| Jul 28, 4:24 AM EDT | Areal Flood Advisory | LMK | Fayette, Garrard, Jessamine, Madison, Mercer, Woodford | 2 hr |
| Jul 28, 4:27 AM EDT | Areal Flood Advisory | LMK | Harrison, Scott | 3 hr |
| Jul 28, 8:02 AM EDT | Special Weather Statement | LMK | Green, Marion, Taylor | 28 min |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.